Lightning, Montgomery
- When
- April 21, 10:26 AM CST
- Where
- Montgomery County, 2.58 mi ENE of Spring
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.091, -95.379
A lightning strike caused a house fire in the Spring Trails subdivision.
Showers and thunderstorms moved across Southeast Texas during the morning and afternoon hours, resulting in 2 reported lightning strikes, one which resulted in a fatality in Houston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Showers and thunderstorms moved across Southeast Texas during the morning and afternoon hours, resulting in 2 reported lightning strikes, one which resulted in a fatality in Houston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 21, 9:28 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1028 AM CDT THU APR 21 2016 .DISCUSSION... LINE OF STORMS MOVING THROUGH SE TEXAS THIS MORNING. AT 10 AM THE STORMS WERE LOCATED FROM ABOUT CLEVELAND TO HOUSTON TO WHARTON. THE BEST MODEL SO FAR HAS BEEN THE NCEP 4KM WRF...ALTHOUGH IT WAS A BIT SLOW. EXTRAPOLATING THE MOVEMENT PUTS THE STORMS ALONG THE COAST BY AROUND NOON...AND INTO THE COASTAL WATERS DURING THE EARLY AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL BE STRONG GUSTY WINDS. SOME ISOLATED RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE...ESPECIALLY OVER THE EASTERN AND COASTAL AREAS AS THE SYSTEM ENCOUNTERS BETTER MOISTURE. EVEN THOUGH THE WESTERN PART OF THE LINE FROM HOUSTON TO JACKSON COUNTY WAS BEGINNING TO SLOW... THE STORMS WERE ALSO WEAKENING. TWEAKED THE TEMPERATURES DOWNWARD TO ACCOUNT FOR THE COOLER CONDITIONS BEHIND THE STORMS AND FOR CLOUDINESS THROUGH EARLY AFTERNOON. ALSO TWEAKED THE WINDS TO ACCOUNT FOR THE NORTHWESTERLY WINDS DEVELOPING BEHIDN THE LINE. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 75 60 81 58 81 / 60 20 10 0 10 HOUSTON (IAH) 75 64 83 62 82 / 60 20 10 10 10 GALVESTON (GLS) 74 68 79 67 78 / 60 20 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1032 AM CDT THU APR 21 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221545- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1032 AM CDT THU APR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO GENERALLY MOVE FROM THE NORTHWEST TO THE SOUTHEAST ACROSS THE AREA TODAY. RAINFALL TOTALS SHOULD AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS UP TO 2 INCHES POSSIBLE. ISOLATED STRONG STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. THE STORMS ARE EXPECTED TO MOVE OFF THE COAST DURING THE MIDDAY TO EARLY AFTERNOON TIME FRAME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON. GMZ330-335-350-355-370-375-221545- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 1032 AM CDT THU APR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE BAYS THROUGH MIDDAY AND OFF THE COAST DURING THE MIDDAY TO EARLY AFTERNOON TIME FRAME. ISOLATED STRONG STORMS MAY GENERATE STRONG GUSTY WINDS IN EXCESS OF 30 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
816 AM CDT THU APR 21 2016
TXZ163-164-176>179-195>199-210>213-226-227-211415-
MADISON TX-TRINITY TX-BURLESON TX-SAN JACINTO TX-WALKER TX-WALLER TX-
POLK TX-WASHINGTON TX-HARRIS TX-WHARTON TX-FORT BEND TX-
MONTGOMERY TX-BRAZOS TX-GRIMES TX-AUSTIN TX-COLORADO TX-HOUSTON TX-
816 AM CDT THU APR 21 2016
...LINE OF STORMS MOVING INTO THE AREA...
AT 814 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR REESE TO 6 MILES SOUTH OF CROCKETT TO 8
MILES SOUTHEAST OF MADISONVILLE TO NEAR MILLICAN TO NEAR PALMETO.
MOVEMENT WAS SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WITH 1/2 TO 3/4 INCH ACCUMULATIONS CAN BE EXPECTED ALONG
THE LEADING EDGE OF THE LINE.
LOCATIONS IMPACTED INCLUDE...
CONROE...HUNTSVILLE...BRENHAM...TOMBALL...NAVASOTA...CROCKETT...SEALY...
HEMPSTEAD...WILLIS...PRAIRIE VIEW...BROOKSHIRE...BELLVILLE...COLUMBUS...
EAGLE LAKE...PINEHURST...THE WOODLANDS...APPLE SPRINGS...WASHINGTON...
HOCKLEY AND OAK RIDGE NORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3158 9517 3147 9510 3133 9490 3128 9488
3063 9498 3027 9529 2992 9568 2936 9658
2963 9687 2996 9657 3015 9665 3016 9669
3014 9677 3015 9677 3051 9618 3086 9580
3122 9549 3157 9543
TIME...MOT...LOC 1314Z 323DEG 32KT 3205 9534 3122 9549 3086 9580 3051
9619 2961 9765SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
911 AM CDT THU APR 21 2016
TXZ164-177>179-199-200-210>214-226-227-235-237-238-211545-
TRINITY TX-SAN JACINTO TX-WALKER TX-WALLER TX-POLK TX-HARRIS TX-
WHARTON TX-FORT BEND TX-MONTGOMERY TX-GALVESTON TX-AUSTIN TX-
CHAMBERS TX-JACKSON TX-BRAZORIA TX-COLORADO TX-LIBERTY TX-
911 AM CDT THU APR 21 2016
...LINE OF STORMS MOVING INTO THE AREA FROM THE NORTH...
AT 908 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF POLLOK TO 9 MILES
SOUTHWEST OF POINT BLANK TO 6 MILES SOUTHWEST OF LAKE CONROE DAM TO
NEAR WALLER TO 9 MILES SOUTHEAST OF INDUSTRY TO NEAR FLATONIA.
MOVEMENT WAS SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS GUSTS BETWEEN 25 AND 40 MPH WILL BE
POSSIBLE WITH THE STRONGER CELLS EMBEDDED IN THE LINE. BRIEF HEAVY
RAIN WITH 1/2 TO 1 INCH ACCUMULATIONS CAN BE EXPECTED ALONG THE
LEADING EDGE OF THE LINE.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...SUGAR LAND...BAYTOWN...MISSOURI CITY...CONROE...DEER
PARK...ROSENBERG...STAFFORD...SOUTH HOUSTON...BELLAIRE...HUMBLE...WEST
UNIVERSITY PLACE...KATY...RICHMOND...EL CAMPO...GALENA PARK...TOMBALL...
JACINTO CITY AND WHARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2933 9656 2963 9687 2973 9678 3008 9589
3028 9563 3134 9495 3133 9490 3115 9486
3106 9456 3101 9466 3049 9454 3049 9473
3011 9460 3011 9444 2993 9454 2973 9480
2893 9680 2902 9683 2906 9694
TIME...MOT...LOC 1408Z 289DEG 32KT 3139 9494 3068 9536 3029 9564 3009
9590 2988 9640 2965 9703SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT THU APR 21 2016
TXZ200-213-214-226-227-236>238-211715-
MATAGORDA TX-HARRIS TX-GALVESTON TX-CHAMBERS TX-BRAZORIA TX-
LIBERTY TX-WHARTON TX-FORT BEND TX-
1043 AM CDT THU APR 21 2016
...LINE OF STORMS ADVANCING TOWARD THE COAST...
AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CLEVELAND TO DAYTON TO HOUSTON TO
RICHMOND TO NEAR EL CAMPO. MOVEMENT WAS SOUTHEAST AT 30 MPH.
ASSUMING THE CURRENT MOVEMENT HOLDS...THIS LINE SHOULD BE NEAR THE
COAST SHORTLY AFTER NOON.
WINDS GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE ALONG THE LEADING
EDGE OF THESE STORMS. LOOK FOR 1/2 TO 1 INCH OF RAIN...WITH
LOCALIZED HIGHER AMOUNTS UNDER THE STRONGEST CELLS. PEA SIZE HAIL
CAN NOT BE RULED OUT EITHER.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...SUGAR LAND...BAYTOWN...MISSOURI CITY...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...ROSENBERG...LAKE JACKSON...ALVIN...
ANGLETON...DICKINSON...STAFFORD...BAY CITY AND SOUTH HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2955 9439 2947 9436 2932 9464 2915 9485
2861 9575 2923 9639 2958 9574 2982 9533
3006 9493 3026 9465 3011 9460 3011 9444
2989 9444 2989 9436 2956 9435
TIME...MOT...LOC 1537Z 298DEG 27KT 3028 9461 3005 9492 2982 9531 2957
9572 2926 9630PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
1107 AM CDT THU APR 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 2 NNE CLOVERLEAF 29.81N 95.16W
04/21/2016 E0.50 INCH HARRIS TX AMATEUR RADIO
&&
EVENT NUMBER HGX1600087
40The Houston radar (KHGX), 75 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
2 lightning. Local standard time, as filed.
A lightning strike caused a house fire in the Spring Trails subdivision.
Lightning struck a worker installing an air conditioning unit on the roof of a residence and later died from his injuries that included electric shock and blunt force trauma after falling off the roof.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Harris | 2016-04-21 | 55 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620157, 744944.